Georgia, 2016

Flash Flood in Georgia, June 6, 2016

June 6, 2016 · NWS FFC · 1 event in 1 county or zone

Slow moving showers and thunderstorms with heavy rain associated with the outer rain shield of Tropical Storm Colin produced isolated flash flooding in northeast Jasper County in the early afternoon. Rainfall amounts of around 3 inches occurred in two hours in the Shady Dale area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Slow moving showers and thunderstorms with heavy rain associated with the outer rain shield of Tropical Storm Colin produced isolated flash flooding in northeast Jasper County in the early afternoon. Rainfall amounts of around 3 inches occurred in two hours in the Shady Dale area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 6, 8:00 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 6, 8:00 AM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
900 AM EDT MON JUN 6 2016

.UPDATE...
Increased precipitation across central GA associated with
Tropical Storm Colin will continue through tonight. Have
increased pops across the area to reflect current trends. Will
continue to monitor as this first main rain band moves northward
as it appears it should stay fairly organized through the day.

&&

.PREV DISCUSSION... /Issued 750 AM EDT MON JUN 6 2016/

SHORT TERM /Today through Tuesday/...
Current radars show generally light showers over central GA at
this time. A front has stalled over extreme north GA with
dissipating showers. However...this old boundary will help
trigger additional showers and scattered thunderstorms over most
of north GA today with rainfall less than one inch.

The main focus for the next 24 hours is TS Colin in the eastern
Gulf of Mexico. Colin should move over north FL this evening
passing over Jacksonville after midnight...then heading up the
GA/SC coast on Tuesday. Typical abundant tropical moisture will
flow north into GA in advance of this storm with high PWs of 2.5
to 2.9 inches in southeast GA and north FL. Expect widespread
showers and scattered thunderstorms over central GA later today
and tonight. Rainfall amounts of around one inch from Columbus
and Macon to near 3 inches in Vidalia and Lyons will be possible.
Only localized ponding in low lying areas is expected so no flood
watch is needed at this time.

High pressure will build into the state on Tuesday with drier air
and near seasonable temperatures. Used a blend of the MET/MAV MOS
guidances.

16

LONG TERM /Tuesday Night through Sunday/...
Long range models show good agreement with dry high pressure
building over the region and dominating the forecast through the
weekend. The initial period will start out a bit cooler than
normal as a cool dome of high pressure pushes south of Canada and
settles over the Ohio and Tennessee Valleys by Wednesday and
Wednesday night. Then the warm up begins as the upper ridge builds
over the southeast... and along with abundant sunshine... pushes
daytime temperatures into the lower 90s by Friday... then mid and
upper 90s over the weekend. Despite the warmer than normal
temperatures... it appears the current record high temperatures
for the four climate sites appear to be safe over the weekend at
this time...but will continue to monitor this potential closely.

AVIATION...
12Z Update...
TS Colin will help spread rain back into the TAF sites today.
Ceilings and visibilities should generally be VFR...except lowering
to MVFR in showers and thunderstorms by this afternoon. A light
southeast wind will prevail becoming light and variable or calm
tonight. A cold front will move through early Tuesday with clearing
and a northwest wind around 10 kts.

//ATL Confidence...12Z Update...
Confidence medium on all elements

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  67  89  61 /  80  40   0   0
Atlanta         82  68  87  63 /  70  40   0   0
Blairsville     80  60  82  54 /  40  30   0   0
Cartersville    84  64  87  58 /  40  30   0   0
Columbus        82  70  90  66 / 100  40   0   0
Gainesville     81  66  86  60 /  50  40   0   0
Macon           80  69  90  63 / 100  90   5   0
Rome            85  63  87  58 /  30  20   0   0
Peachtree City  81  66  88  58 /  90  40   0   0
Vidalia         80  71  90  67 / 100 100  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....Deese
AVIATION...01
Hazardous weather outlook, Jun 6, 9:31 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1031 AM EDT MON JUN 6 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071445-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1031 AM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS WITH OCCASIONAL EMBEDDED
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT AS A COLD FRONT SAGS
INTO NORTH GEORGIA AND TROPICAL STORM COLIN MOVES ACROSS THE
EASTERN GULF TODAY AND ACROSS NORTH FLORIDA TONIGHT. THE
INCREASING TROPICAL MOISTURE FROM THE SOUTH WILL BRING A THREAT OF
LOCALLY HEAVY RAIN... WITH THE GREATEST RAINFALL GENERALLY
EXPECTED ALONG AND SOUTH OF A LINE FROM COLUMBUS TO WASHINGTON
WHERE 1.0 TO 3.0 INCHES IS POSSIBLE THROUGH TONIGHT. RAINFALL
AMOUNTS OF 0.5 TO 1.0 INCHES IS POSSIBLE ELSEWHERE. ALTHOUGH BRIEF
PONDING ALONG LOW LYING... FLOOD PRONE AREAS ARE POSSIBLE... NO
WIDESPREAD FLOOD PROBLEMS ARE EXPECTED AT THIS TIME.

OTHERWISE... A FEW THUNDERSTORMS COULD BECOME STRONG THIS
AFTERNOON AND EVENING... ESPECIALLY ACROSS CENTRAL GEORGIA... WITH
BRIEF WIND GUSTS TO 45 MPH... LOCALLY HEAVY RAIN AND OCCASIONAL
CLOUD TO GROUND LIGHTNING BEING THE MAIN THUNDERSTORM THREATS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE COULD BE A FEW LINGERING THUNDERSTORMS OVER THE EASTERN
PARTS OF CENTRAL GEORGIA EARLY ON TUESDAY. OTHERWISE... HIGH
PRESSURE BUILDS OVER THE REGION WEDNESDAY THROUGH SUNDAY WITH NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 6, 10:42 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1142 AM EDT MON JUN 6 2016

GAZ039-049>051-059>062-061645-
TALIAFERRO GA-MORGAN GA-JASPER GA-GREENE GA-PUTNAM GA-WILKES GA-
HANCOCK GA-WARREN GA-
1142 AM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...SOUTHERN MORGAN...
NORTHEASTERN JASPER...GREENE...NORTHERN PUTNAM...SOUTHERN WILKES...
NORTHERN HANCOCK AND NORTHWESTERN WARREN COUNTIES UNTIL 1245 PM
EDT...

AT 1141 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BUCKHEAD TO NEAR NORWOOD...AND MOVING NORTHEAST
AT 15 MPH.

  HAZARD...HEAVY RAIN.

  IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS LIKELY. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR
           POSSIBLE LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER
           COVERS THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
EATONTON...WASHINGTON...GREENSBORO...MONTICELLO...CRAWFORDVILLE...UNI
ON POINT...WHITE PLAINS...SILOAM...SHADY
DALE...NORWOOD...BUCKHEAD...SHARON... CAMAK...PHOENIX...REYNOLDS
PLANTATION...LIBERTY...SPRINGFIELD...ALEXANDER STEPHENS
PARK...HARMONY AND SANDY CROSS.

LAT...LON 3366 8251 3365 8252 3365 8254 3364 8256
      3365 8258 3363 8258 3364 8259 3363 8261
      3363 8262 3362 8262 3361 8265 3345 8259
      3331 8369 3351 8363 3376 8256 3364 8248
TIME...MOT...LOC 1541Z 246DEG 15KT 3353 8338 3354 8268

The radar

The Robins AFB radar (KJGX), 84 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jasper

When
June 6, 11:15 AM EST to 1:15 PM EST
Where
Jasper County, 0.45 mi NE of Shady Dale to 1.2 mi SSE of Shady Dale
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.405, -83.595

A Jasper County Sheriff's Deputy reported flooding of a portion of Georgia Highway 83 at the East Main Street intersection in Shady Dale. Roadside ditches overflowed onto the highway in front of a general store.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628322.